New Jersey, 2005

Heavy Snow and Winter Weather in New Jersey, February 28, 2005

February 28, 2005 · NWS PHI · 18 events in 18 counties and zones

Heavy snow fell across northern and southwestern New Jersey from the morning of the 28th into the morning of March 1st. Across coastal Ocean County, interior Atlantic County and Cumberland County precipitation fell as snow, but mixed with rain at times during the daytime on the 28th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy snow fell across northern and southwestern New Jersey from the morning of the 28th into the morning of March 1st. Across coastal Ocean County, interior Atlantic County and Cumberland County precipitation fell as snow, but mixed with rain at times during the daytime on the 28th. Temperatures in these areas remained above freezing until the evening of the 28th and slowed the accumulations. Precipitation fell as mainly rain in Cape May County and coastal Atlantic County until the rain changed to snow late in the evening of the 28th. Snow began during the morning of the 28th in the southern half of the state and from around Noon EST into the afternoon in the northern half of the state. Heavier bands of accumulating snow moved over the southwestern and northern parts of the state during the afternoon and evening of the 28th. The snow ended across the southern half of the state before the sun rose on March 1st and ended during the morning in the northern half of the state. Accumulations averaged 4 to 8 inches, with some higher amounts in Sussex and Warren Counties and lower amounts in the southeastern part of the state.Many schools dismissed early on the 28th. Rutgers University cancelled all its classes after 430 p.m. EST on the 28th. Many after school activities and classes as well as municipal and school board meetings were cancelled. Many minor accidents occurred. In Burlington County, a 17-year-old boy, a 17-year-old girl and their 41-year-old bus driver were injured when two school buses collided in Medford Township. Specific accumulations included 9.6 inches in Barry Lakes (Sussex County), 9.1 inches in Belvidere (Warren County), 9.0 inches in Califon (Hunterdon County), 8.9 inches in Sparta (Sussex County), 8.6 inches in Stewartsville (Warren County), 8.0 inches in Southampton (Burlington County), Milton (morris County) and Wrightstown (Burlington County), 7.9 inches in West Windsor (Mercer County), 7.8 inches in Marcella (Morris County), 7.6 inches in Wertsville (Hunterdon County), 7.5 inches in Butler (Morris County) and Hackettstown (Warren County), 7.2 inches in Pottersville (Somerset County), 7.0 inches in Lindenwold (Camden County) and Clarksboro (Gloucester County), 6.8 inches in Medford (Burlington County) and Metuchen (Middlesex County), 6.7 inches in New Brunswick (Middlesex County), Somerville (Somerset County) and Cream Ridge (Monmouth County), 6.3 inches in West Windsor (Mercer County), 6.0 inches in Pennsauken (Camden County), Whippany (Morris County) and Flemington (Hunterdon County), 5.8 inches in Manchester (Ocean County), 5.5 inches in Verga (Gloucester County) and Monroeville (Salem County), 5.0 inches in New Egypt (Ocean County), 4.4 inches in Hammonton (Atlantic County), 3.8 inches in Seabrook (Cumberland County), 1.3 inches at the Atlantic City International Airport and 1.0 inch in Margate (Atlantic County) and Brant Beach (Ocean County). The wintry weather was caused by a true northeaster. A low pressure system developed in the Gulf of Mexico on Sunday February 27th. It moved northeast and already was a 995 millibar low pressure system when it was near Jacksonville, Florida at 7 p.m. EST on the 27th. It moved northeast and deepened to a 992 millibar low near Charleston, South Carolina at 1 a.m. EST on the 28th, a 990 millibar low near Wilmington, North Carolina at 7 a.m. EST on the 28th, a 984 millibar low just east of Elizabeth City, North Carolina at 1 p.m. EST on the 28th, a 980 millibar low about 150 miles east of Fenwick Island, Delaware at 7 p.m. EST on the 28th and still a 980 millibar low about 250 miles east of Long Beach Island, New Jersey at 1 a.m. EST on March 1st. The combination of the low pressure system's storm track being fairly offshore, the lack of a surface high pressure system to its north and marginal surface temperatures for snow kept accumulations from being heavier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 28, 5:56 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 5:56 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 AM EST MON FEB 28 2005

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MODELS REMAIN UNABLE TO REACH A GOOD CONSENSUS, AND THIS CLOSE
TO AN EVENT THAT IS UNSETTLING. THE 00Z/TUE POSITION IS ANYPLACE
FROM JUST OFF THE SRN DELMARVA (NAM) TO AROUND 70W OFF THE SOUTHERN
NEW JERSEY COAST (ECMWF). ONE THING THEY ALL HAVE DONE IS WEAKEN THE
SYSTEM VIS A VIS PREVIOUS RUNS, BUT THEY ALSO SEEMED TOO WEAK WITH
THE CENTRAL PRESSURE AT 06Z. THE NOGAPS, UKMET, CAN GEM AND GFS ARE
GENERALLY CLUSTERED BETWEEN THE TWO EXTREME LOCATION MODELS AND IT
IS WITH THAT CLUSTER THAT WE BASE THIS LOW TO MEDIUM CONFIDENCE
FORECAST.

LIKELY SINCE THE MODELS ARE WEAKER WITH THIS SOUTHERN STREAM SYSTEM
THAT WAS MOVING TOWARD US JUST OFF THE SOUTHERN MID ATLANTIC COAST
AT 10Z, THE ISALLOBARIC COMPONENT TO THE WIND IS NOT AS GREAT AND
THE COLD AIR BEING PULLED INTO IT IS NOT AS IMPRESSIVE. BASED ON
JUST THIS MODEL RUN, REACHING WARNING CRITERION FOR SNOW WOULD BE A
CLOSE CALL NEAR AND SOUTH OF THE I-95 CORRIDOR. SINCE THE SYSTEM IS
DEEPER EARLY IN THE GAME THAN THE MODELS DEPICTED, WE DECIDED TO
ONLY BACK OFF A LTL ON SNOWFALL AMOUNTS UNTIL WE REACHED THE AREAS
FROM THE CENTRAL NEW JERSEY COAST TO THE CENTRAL MARYLAND EASTERN
SHORE. FOR THOSE COUNTIES, WE DOWNGRADED FAIRLY SIGNIFICANTLY AND
HENCE NOW ONLY HAVE A WINTER WEATHER ADVISORY. THE FAR SOUTHERN
ZONES NOW LOOK TO BE A MAINLY RAIN EVENT, WITH (WE BELIEVE)
INSUFFICIENT RAINS FOR FLOODING CONCERNS.

AN H7 TROWAL, GOOD H8 TO H6 FRONTOGENESIS, NEAR NEGATIVE EPV,
DECENT ISENT LIFT AND A MID LVL DRY SLOT TO THE SE SEEM TO
INDICATE SOME BANDING OF SNOW CAN OCCUR OVER THE NRN HALF
OF THE FA DURING THE EVENING HOURS, AND SO SNOW AMOUNTS THERE
ARE CLOSE TO PREV FCST EVEN THOUGH GFS PCPN OUTPUT NOT THAT
IMPRESSIVE. BACK DOWN S, PCPN MAY TURN BACK TO SNOW BEFORE ENDING
TONIGHT, BUT A MID TO UPPER LEVEL DRY INTRUSION SHOULD LIMIT ANY SIG
PCPN THERE.

FOR TUE, THE NRN STREAM LOW IS FCST TO MOVE ACROSS THE NRN HALF OF
THE FA AND WE DECIDED TO RESPECT IT WITH SOME ACCUMULATING SNOWS
THERE. THIS IS A SEPARATE SYSTEM, AND FOR TIME BEING WE ONLY KEEP
THE WARNINGS AND ADVISORIES THROUGH TONIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NO CHANGES TO PREV EXTENDED. THE SUNDAY DISCUSSION: THE ONLY
SIGNIFICANT CHANGE IN THE EXTENDED PORTION OF THE FORECAST IS TO
DELAY THE LATE WEEK MID LEVEL SHORT WAVE TROUGH BY ABOUT 36 HOURS.
AS A RESULT, THERE IS NOW A CHANCE OF LIGHT PRECIP ON SATURDAY NIGHT
AND SUNDAY INSTEAD OF ON FRIDAY AFTERNOON AND EVENING.

&&

AVIATION...
VFR CONDITIONS AT THE TAF SITES FOR THE EARLY MORNING...THEN
DETERIORATING CONDITIONS FROM SOUTH TO NORTH AFTER 15Z. TIMING OF
THE PRECIP A BIT LATER WITH THE LATEST RUNS...MINOR ADJUSTMENTS WERE
MADE TO TIMING ON THE 06Z TAFS AND I MAY PUSH IT ANOTHER HOUR LATER
WITH THE 12Z ISSUANCE. P-TYPE CHANGES WERE MADE TO KMIV AND KACY
WHERE IT LOOKS MUCH MORE LIKELY THAT RAIN WILL OCCUR.

&&

MARINE...
NO CHANGES TO FLAGS FROM PREVIOUS ISSUANCE. STORMS ON THE COAST AND
GALES FOR THE DELAWARE BAY. 00Z GFS LOOKED ON TRACK AS OF 06Z, BUT
EVEN A SLIGHTLY MORE WESTWARD TRACK WOULD BRING WIDESPREAD STORM
FORCE GUSTS TO THE WATERS LATER THIS AFTERNOON. WW3 WAVE HEIGHTS
LOOKED OK AND THEY BLENDED WELL WITH SURROUNDING MARINE AREAS.
CONDITIONS IMPROVE TUESDAY AS THE LOW PULLS AWAY. GFS WIND FCST
SHOWS THAT SPEEDS SLACKEN CONSIDERABLY IN THE NORTHERN COASTAL
WATERS IN THE COL BUT REMAIN BRISK FURTHER SOUTH.

REGARDING TIDAL FLOODING, WE WILL UPDATE OUR SPECIAL WEATHER
STATEMENT. WE EXPECT THAT WIDESPREAD MINOR TIDAL FLOODING WILL OCCUR
WITH THE SYSTEM. SURGE GUIDANCE FROM THE GFS HAS BEEN LOWER THIS RUN
COMPARED TO THE PREVIOUS ONE. A BIG CAVEAT IS THAT THE LOW OVER THE
SE COAST MAY DEEPEN MORE THAN THE GFS SUGGESTS. AS OF 06Z THE GFS
LOCATION WAS A MATCH BUT THE CENTRAL PRESSURE WAS ABOUT 3 MB TOO
HIGH. THE CHANCE OF MODERATE FLOODING LOOKS TO BE LESS WITH THE
NEWER GUIDANCE, YET IT CANT BE DISCOUNTED ENTIRELY. THE MOST
FAVORED LOCATIONS FOR ANY MODERATE FLOODING WOULD BE NORTH OF LITTLE
EGG INLET NJ.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING PAZ054-055-060>062-067>071.
NJ...WINTER STORM WARNING NJZ001-007>010-012>019.
     WINTER WEATHER ADVISORY NJZ020>022-025>027.
DE...WINTER STORM WARNING DEZ001.
     WINTER WEATHER ADVISORY DEZ002.
MD...WINTER STORM WARNING MDZ008.
     WINTER WEATHER ADVISORY MDZ012-015-019-020.
MARINE...STORM WARNING ANZ450-455.
         GALE WARNING ANZ430-431.

&&

SHORT TERM...NYY
LONG TERM...IOVINO
AVIATION/MARINE...PO

In the hours before

Special weather statement, Feb 28, 5:35 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EST MON FEB 28 2005

DEZ001>004-NJZ012>014-016-020>027-282200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE-
MIDDLESEX NJ-NEW CASTLE DE-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER...NEW BRUNSWICK...
NEWARK...PERTH AMBOY...VINELAND AND WILMINGTON
535 AM EST MON FEB 28 2005

...WIDESPREAD MINOR COASTAL FLOODING EXPECTED TONIGHT...

AN INTENSE BUT QUICK MOVING STORM SYSTEM IS EXPECTED TO PASS ALONG
THE NEW JERSEY COAST TONIGHT. THE COMBINED EFFECTS OF A STRONG
EASTERLY WIND AHEAD OF THE STORM IS LIKELY TO BRING WIDESPREAD MINOR
TIDAL FLOODING TO THE NEW JERSEY AND DELAWARE COASTS, AS WELL AS THE
DELAWARE BAY TONIGHT AT TIMES OF HIGH TIDE. SPOTTY MODERATE FLOODING
IS POSSIBLE.

THE LATEST FORECASTS SHOW THAT THE PERIOD OF HIGHEST TIDAL
DEPARTURES WILL OCCUR FROM AROUND 7 PM TONIGHT AND PERSIST BEYOND
THE 11 PM HIGH TIDE TONIGHT. THE TOTAL DEPARTURES ARE NOT AS GREAT
AS PREVIOUS FORECASTS, BUT THE POSSIBILITY OF A STRONGER SYSTEM
MEANS THAT HIGHER THAT EXPECTED DEPARTURES COULD OCCUR. THE MOST
RECENT FORECAST SHOWS WATER LEVELS BETWEEN 6.0 AND 6.3 FT ABOVE MLLW
AT CAPE MAY AND ATLANTIC CITY NJ, AROUND 7.0 FT ABOVE MLLW AT
SANDY HOOK, NJ AND UP TO 7.4 FT ABOVE MLLW AT SOUTH AMBROSE, NJ.
SIGNIFICANT WAVES THIS AFTERNOON WILL ONLY AGGRAVATE THE SITUATION.
THE HIGHEST TIDES TEND TO OCCUR A COUPLE HOURS LATER IN THE BACK
BAYS.

IF YOU LIVE ALONG THE COAST, YOU ARE URGED TO PAY ATTENTION TO
FUTURE STATEMENTS REGARDING THIS SITUATION. ANY CHANGES IN THE
INTENSITY OR TRACK OF THE STORM MAY CREATE CONDITIONS IN THE
MODERATE FLOODING CATEGORY, ESPECIALLY NORTH OF THE LITTLE EGG INLET.

IF THIS HAPPENS, YOUR NATIONAL WEATHER SERVICE WILL ISSUE A COASTAL
FLOOD WARNING. LOCATIONS THAT TYPICALLY SEE THE WORST EFFECTS FROM
COASTAL FLOODING INCLUDE SEA BRIGHT IN MONMOUTH COUNTY AND IN CAPE
MAY, NEW JERSEY. MODERATE BEACH EROSION IS ALSO ANTICIPATED WITH
THIS NOREASTER DUE TO INCREASED WAVE ACTION.

OHARA/GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 3 winter weather. Local standard time, as filed.

Winter Weather, Cumberland

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Eastern Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Western Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heavy Snow, Camden

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heavy Snow, Gloucester

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Heavy Snow, Salem

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Salem forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Heavy Snow, Southeastern Burlington

When
February 28, 10:00 AM EST to 11:59 PM EST
Where
Southeastern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heavy Snow, Western Ocean

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Western Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Heavy Snow, Mercer

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heavy Snow, Northwestern Burlington

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heavy Snow, Hunterdon

When
February 28, 12:00 PM EST to 11:59 PM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Snow, Western Monmouth

When
February 28, 12:00 PM EST to 11:59 PM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Snow, Middlesex

When
February 28, 12:30 PM EST to 11:59 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
February 28, 12:30 PM EST to 11:59 PM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Monmouth

When
February 28, 1:00 PM EST to 11:59 PM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heavy Snow, Morris

When
February 28, 1:00 PM EST to 11:59 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
February 28, 1:00 PM EST to 11:59 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Heavy Snow, Sussex

When
February 28, 3:00 PM EST to 11:59 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436973, 5436974, 5436975, 5437813, 5437815, 5437821, 5437823, 5436972, 5437817, 5437820, 5437816, 5437826, 5437818, 5437822, 5437814, 5437819, 5437825, 5437824.